Colorado, 2009

Damaging Wind in Colorado, May 28, 2009

May 28, 2009 · NWS GJT · 1 event in 1 county or zone

Strong thunderstorm outflow winds struck a section of Clifton within the Grand Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorm outflow winds struck a section of Clifton within the Grand Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 28, 2:37 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, May 28, 2:37 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT THU MAY 28 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
SCATTERED CONVECTION CONTINUES ACROSS THE FORECAST AREA THIS
AFTERNOON WITH HIGH PRESSURE CENTERED TO OUR WEST. STORMS GENERALLY
DRIFTING TO THE SOUTH AND WEST...IMPACTED BY LARGE SCALE FLOW
AROUND THE CENTER OF THE UPPER LEVEL RIDGE.  DIURNAL NATURE TO
CONVECTION WILL RESULT IN A QUICK DECREASE IN ACTIVITY THIS
EVENING...WITH CLEARING SKIES AFTER MIDNIGHT.

LOW PRESSURE OFF THE COAST OF CALIFORNIA SENDS A STRONGER WAVE
NORTHEAST INTO THE FOUR CORNERS ON FRIDAY. THIS WILL DRAW
DEEPER MOISTURE BACK NORTH INTO THE FORECAST AREA...LEADING TO
MORE WIDESPREAD CONVECTION FOR FRIDAY AFTERNOON THROUGH
SATURDAY. PRECIPITABLE WATER VALUES CLIMB BACK TO AROUND THREE
QUARTERS OF AN INCH THROUGH THIS PERIOD...SO LOCALLY HEAVY RAIN
WOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS. TEMPS COOL
SLIGHTLY FRIDAY AND SATURDAY...ALTHOUGH READINGS WILL REMAIN NEAR
SEASONAL NORMALS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MOISTURE WILL LINGER AND RECYCLE WITH DIURNAL SHOWERS AND
THUNDERSTORMS. A WEAK SHORTWAVE WILL MOVE OVER THE AREA SATURDAY
NIGHT AND EXIT LATER SUNDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE NIGHT AS THE WAVE MOVES OVERHEAD. A LARGER TROUGH WILL
MOVE INTO THE SOUTHWESTERN USA. THIS LARGER SCALE LOW TRACKS
NORTHEAST AND OVER NORTHEASTERN UT AND NORTHWESTERN CO. FOCUS SHIFTS
NORTHWARD ALONG THE NORTHERN TIER OF COUNTIES FOR MONDAY. SHORTWAVE
RIDGE MOVES IN RIGHT AFTER THE TROUGH AND CUTTING BACK THE LARGE
SCALE DYNAMICS. RIDGE BUILDS OVER WESTERN TX AND EASTERN NM PUSHING
NORTH INTO SOUTHERN CO LATE WEDNESDAY. AN UPPER LOW SPINS OFF THE CA
COAST HELPING TO AMPLIFY THE RIDGE AND BRING SOUTHWESTERLY FLOW OVER
THE WESTERN PORTION OF OUR FORECAST AREA. THE RIDGE SLOWLY SHIFTS
EAST AND ALLOWS THE LOW TO EJECT NORTHEAST TOWARD THE GREAT BASIN
LATE IN THE WEEK.

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS OVER THE VALLEYS WITH SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL LINGER THROUGH 03Z.
EXPECT GUSTY WINDS TO NEAR 30 MPH...BRIEF HEAVY RAIN AND SMALL HAIL
WITH THE STRONGER THUNDERSTORMS. IN ADDITION...CIGS AND VSBYS WL DIP
INTO THE MVFR CATEGORY NEAR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS
REDEVELOP OVER WESTERN COLORADO AND EASTERN UTAH AFTER 16Z FRIDAY
MORNING...WITH THUNDERSTORMS CONTINUING THROUGH SATURDAY.

&&

.HYDROLOGY...
AS A RESULT OF HIGH INFLOWS INTO THE BLUE MESA RESERVOIR...RELEASES
FROM THE ASPINALL UNIT WILL INCREASE BY 200 CFS ON FRIDAY.  AFTER
THIS CHANGE FLOWS IN THE BLACK CANYON OF THE GUNNISON AS WELL AS
THE GUNNISON GORGE WILL BE NEAR 2100 CFS. FUTURE RELEASE INCREASES
MAY BE NECESSARY...AND INFLOW AND HYDROLOGIC CONDITIONS ARE BEING
CLOSELY MONITORED.

THE SNOWPACK IN THE ELKHEAD...GORE...AND PARK MOUNTAINS HAS BEEN
LARGELY DEPLETED. THE CURRENT AVERAGE SNOWPACK IN THE YAMPA/WHITE
RIVER BASIN IS 39% OF NORMAL...IN THE UPPER COLORADO BASIN...44% OF
NORMAL...IN THE GUNNISON BASIN...19% OF NORMAL...AND IN THE SAN
MIGUEL/DOLORES/ANIMAS/SAN JUAN BASIN...18% OF NORMAL. AS A RESULT OF
THE DWINDLING SNOWPACK...RIVER AND STREAM LEVELS WILL GRADUALLY
LOWER THIS WEEKEND THROUGH NEXT WEEK. SOME RIVERS AND STREAMS MAY
RISE FROM LOCALIZED THUNDERSTORMS PRODUCING HEAVY RAIN BUT THESE
RISES SHOULD BE MINOR AND BRIEF.

THE SPRING RUNOFF HAS BEEN VERY BENEFICIAL FOR RESERVOIRS AND WATER
SUPPLY. SEVERAL RESERVOIRS IN WESTERN COLORADO ARE EITHER FULL OR
CLOSE TO BEING FULL. THE TAYLOR...PAONIA...RIDGWAY...RIFLE...SILVER
JACK...AND MORROW POINT RESERVOIRS ARE WITHIN 5% OF BEING FULL...AND
THE RIDGWAY AND SILVER JACK DAMS ARE CURRENTLY PROCEEDING
WITH CONTROLLED AND CLOSELY MONITORED SPILLS.

WITH NEAR NORMAL TEMPERATURES OVER THE NEXT SEVERAL DAYS THE MELT
RATE OF THE REMAINING SNOWPACK WILL NOT BE EXCESSIVE.

THE PEAK FLOWS ARE OVER FOR MOST OF THE RIVERS AND STREAMS IN THE
FORECAST AREA. FULL RESERVOIRS SHOULD ENSURE GOOD FLOWS FOR
BOTH CONSUMPTIVE AND NON-CONSUMPTIVE WATER USES THIS SUMMER.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH FRIDAY EVENING.
.UT...NONE.

SHORT TERM.....JDC
LONG TERM......AS
AVIATION.......JDC
HYDROLOGY......BAL
Hazardous weather outlook, May 28, 3:42 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MDT THU MAY 28 2009

COZ001>014-017>023-UTZ022>025-027>029-291100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
442 AM MDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...
EXPECT ISOLATED SHOWERS AND THUNDERSTORMS OVER THE VALLEYS THIS
AFTERNOON AND EVENING...WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS...MOST NUMEROUS OVER THE SAN JUAN
MOUNTAINS.  LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE FROM THE STRONGER STORMS.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM SNOW MELT AND RAINFALL.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY...ESPECIALLY IN THE MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS OF SIGNIFICANT WEATHER SENT TO THE GRAND
JUNCTION NATIONAL WEATHER SERVICE OFFICE WILL BE APPRECIATED.

CJC

The radar

The Grand Junction radar (KGJX), 20 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
May 28, 6:00 PM MST to 6:05 PM MST
Where
Mesa County, Clifton
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.080, -108.450

A microburst from a dry thunderstorm blew a trampoline about a hundred feet and knocked over some cottonwood trees. Other unsecured objects were blown away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187232.